Alert archive / North Carolina / Tornado Warnings in 2003
Tornado Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 13, 2003, 5:01 PM EDT for Camden County, Pasquotank County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 13, 2003, 5:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Camden County, NC, Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640
WFUS51 KAKQ 132101
TORAKQ
NCC029-139-132130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A POSSIBLE TORNADO OVER FROG ISLAND...OR ABOUT 5 MILES SOUTHEAST
OF WEEKSVILLE...MOVING NORTH AT 15 MPH.
* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
GLEN COVE AND WEEKSVILLE AROUND 505 PM...
TEXAS AROUND 510 PM...
GOOSE CREEK AROUND 515 PM...
SHILOH AND OLD TRAP AROUND 520 PM...
RIDDLE AND BARTLETT AROUND 525 PM...
INDIANTOWN AROUND 530 PM...
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
LAT...LON 3611 7624 3605 7603 3626 7597 3628 7596
3629 7598 3632 7603 3643 7615
$$
CULLENWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 13, 4:19 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 13, 4:19 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 419 PM EDT SUN JUL 13 2003 OVERVIEW: SHWRS AND TSTMS FIRING UP ALONG AND S OF STALLED BNDRY ALIGNED FM NEAR GSO TO THE VA ERN SHORE. DEW PTS IN THE LWR 70S SE TO LWR 60S FAR NW PRN OF THE FCST AREA. MAIN SVR WX LOOK TO STAY S OF THE REGION ACRS NC...BUT SOME ISOLD GUSTY WINDS/SMALL HAIL POSSBL W/ GOOD H7 TO H5 LAPSE RATES. SHORT TERM: ...TNGT AND MON...DEEP SW/S FLOW OVR THE NXT 24 HRS WITH AMPLE MSTR AND GOOD UPR LVL SUPPORT/DIV. GFS QPF FLDS ARE RATHER EXCESSIVE...STRONGLY WEIGHTED SHORT TERM FCST TWDS ETA. BEST LIFT/CHC FOR HVY PRECIP LOOKS TO BE AFTER MIDNIGHT TNGT THROUGH EARLY MORNING MONDAY...ESPECIALLY SERN HALF OF CWA. THIS IS ALSO SUPPORTED BY THE CURRENT LOCATION OF THE DEW PT BNDRY. FOR NOW ONLY HAVE HI CHC POPS FOR MON...W/ OVERALL THINKING THAT STORMS WL BECOME MORE SCTD IN NATURE. MON LOOKS FAIRLY COOL FOR JULY W/ ALL THE CLD CVR...MIDNIGHT SHIFT MAY NEED TO EVENADJUST TEMPS DOWN INTO THE 70S IF WDSPRD PRECIP LOOKS TO CONTINUE THROUGH THE DAY ON MON...FOR NOW EXPCT MAX TEMPS MON UPR 70S/LWR 80S. AS SHORTWV MOVES THROUGH LATER ON MON ENDED POPS FM W TO E OVERNGT INTO TUE. TUE AND WED DRY OUT A BIT W/ MORE SEASONABLE TEMPS MID/UPR 80S FOR HIGHS W/ CHC POPS FOR MAINLY AFTN/EVENG TSTMS...ESPECIALLY SOUTH. EXTENDED: ...THU THROUGH SUN...NEXT SHORTWAVE PROGGED TO MOVE THROUGH LATE WED/EARLY THU...WENT MORE W/ HPC GRAPHICS/ECMWF WHICH IS SLOWER THAN THE GFS. GIVEN THE MIDSUMMER REGIME...RETAINED CHC POPS FOR SRN ZONES ALL DAYS...GFS SOLN HAS GNRLY BEEN TOO BULLISH ON PUSHING DRY AIR TO THE SOUTH OF THE FCST AREA. ALL OTHER PRODS SENT. MARINE: LIGHT TO MDT WINDS...NO FLAGS FCSTID = 19 SBY 66 79 66 86 / 60 50 40 10 OXB 68 78 67 83 / 60 50 40 10 ECG 71 81 70 85 / 70 50 40 30 ORF 71 81 70 84 / 70 50 40 30 PHF 69 80 70 83 / 70 50 40 30 AKQ 68 81 69 85 / 60 50 40 10 RIC 67 80 67 87 / 60 40 30 10 FVX 65 82 66 87 / 60 40 30 10 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, Jul 13, 5:35 AM EDT, 11 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 13, 4:33 PM EDT, 28 minutes before
NCZ015>017-031-032-102-132115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SUN JUL 13 2003
...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN SHORE OF THE
ABLEMARLE SOUND...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
POWELLS POINT TO 6 MILES SOUTHEAST OF STEVENSON POINT...MOVING
NORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR...
POWELLS POINT AND SPOT AROUND 435 PM...
BOB WHITE FORK AROUND 440 PM...
WEEKSVILLE AND JARVISBURG AROUND 445 PM...
GLEN COVE AROUND 450 PM...
SHILOH AND TEXAS AROUND 500 PM...
OLD TRAP AND GOOSE CREEK AROUND 505 PM...
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES OF OVER AN INCH
PER WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
CULLEN
&&
LAT...LON 3641 7556 3610 7581 3594 7632 3604 7671
3626 7625Special weather statement, Jul 13, 4:33 PM EDT, 28 minutes before
NCZ015>017-031-032-102-132115-
SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WATERSPOUT INFO
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SUN JUL 13 2003
...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN SHORE OF THE
ABLEMARLE SOUND...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
POWELLS POINT TO 6 MILES SOUTHEAST OF STEVENSON POINT...MOVING
NORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR...
POWELLS POINT AND SPOT AROUND 435 PM...
BOB WHITE FORK AROUND 440 PM...
WEEKSVILLE AND JARVISBURG AROUND 445 PM...
GLEN COVE AROUND 450 PM...
SHILOH AND TEXAS AROUND 500 PM...
OLD TRAP AND GOOSE CREEK AROUND 505 PM...
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES OF OVER AN INCH
PER WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
THESE STORMS ARE ALSO CAPABLE OF PRODUCING WATERSPOUTS OVER THE
SOUND THAT MAY BRIEFLY COME ASHORE BEFORE DISSIPATING.
CULLEN
&&
LAT...LON 3641 7556 3610 7581 3594 7632 3604 7671
3626 7625Nearby
Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.